|NRTI Sparing- Duo HAART
Aug 28, 2013
I have been on Truvada with Isentress for 3 years now (since I was diagnosed) and have had a consistently undetectable VL soon after starting the meds. I would like to propose to my physician the possiblity of stopping the Truvada (NRTI) and substituting Rilpivirine for it. In essence I would be on Rilpiv. & Isentress. I have done quite an extensive review on NRTI-Sparing approaches and I realize that this med combo is a data free zone. What is your opinion on trying this in terms of efficacy and safety for someone who is currently undetectable. Also to note, I have excellent adherence. Never have missed a dose to date! Thanks.
Response from Dr. Young
Hello and thanks for your post.
There has been interest in nuke-sparing regimens for some time. The problem is that scarce science actually supports that nuke sparing offers any benefit, and most studies have actually shown that they're worse. Indeed, it's not a data-free zone (I like this term and will likely borrow it in the future), but the data actually argues the contrary.
That's not to say that nuke sparing regimens, especially with newer medications, might not finally show this benefit; it's only that the currently studied ones don't. Given that we've got well studies medications and what's at stake is your health and future treatment options (vis a vis developing drug resistance), I generally think that there should be a very high burden of proof (ie., safety and effectiveness) before launching into something new (or experimental).
So, anytime I'm faced with trying to change a successful regimen, I'd have to look at the pros and cons-- what does one gain by switching off your current regimen? Is it less toxicity? Less pills, or doses? What does one risk?
Hope that helps, BY
Decision to Swith Treatment?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.